Pretest is found on page 1. Challenge questions begin on page 4.
A call to the medical director or the health and safety department of the utility company should provide the answer to the type of herbicide used and its contents. Dioxin-containing herbicides are not likely to have been used in this case since they are no longer being manufactured in the United States.
The patient could be at increased risk of dioxin exposure because he is living in an area of possible soil contamination. Normal hand-to-mouth activity of children can result in ingestion of contaminated soil. Because of the child’s age, it is unlikely that he has pica (the abnormal ingestion of nonfood items, commonly found in children aged 2 to 6 years), which could significantly increase the boy’s soil intake. Children consume large quantities of milk, which can be a source of dioxins if it comes from cows grazing on contaminated vegetation. The small amount of dioxin leached from paper milk cartons is negligible.
If the family raises its own foodstuffs and if the previous owner of the farm used contaminated herbicides that still may be present in the soil, the current root crops could contain small amounts of dioxins. (Evidence for translocation of dioxins is sparse and inconclusive.) Even though production of herbicides such as 2,4,5-T were discontinued in the United States in 1976, the half-life of dioxin in soil may be 10 years or more, depending on the type of soil. However, this source is likely to be insignificant in terms of health risk.
Even if the herbicide did contain dioxins, these compounds photodegrade rapidly, resulting in a half-life on vegetation of several hours and several days in air. The half-life of dioxins in surface soil is 1 to 3 years, while dioxins beneath the soil surface could have a half-life of 10 years or more. However, dermal absorption from TCDD-contaminated soil is less than 5%. If the children do not ingest the soil, the danger is minimal.
The primary human health effects of dioxin exposure are chloracne, and secondarily, hepatomegaly, elevated liver enzyme levels, and possibly peripheral neuropathy (subclinical changes in nerve conduction velocity).
Although dioxins are proven carcinogens in some animals, their carcinogenic effect in humans requires further study. Even if the herbicide contained TCDD, the risk of cancer for this patient is likely to be insignificant from a one-time exposure that caused no acute effects.
Some of the issues you might address in obtaining the medical history are the following: the type and extent of farming carried on by the family; their lifestyle before coming to this farm; dietary habits, including present or past pica in the child.
During the physical examination, the skin should be carefully examined for evidence of rash, particularly chloracne. Chloracne is a papular, sometimes pustular, lesion located principally on the upper facial areas. The onset of chloracne is not acute, as was the rash described in the case study. In addition, an examination of the abdomen should be conducted, looking for hepatomegaly or hepatic tenderness. A neurologic examination might also be undertaken, with a mental status examination to assess more subtle CNS effects.
Analytical tests for TCDD (adipose tissue, serum) are very specialized and expensive, and generally are not recommended in clinical practice, especially since interpretation in individual cases is difficult. Dioxins may be associated with hepatotoxicity, and liver function tests would be appropriate if there has been known exposure to dioxin.
Symptoms associated with acute exposure to dioxin-containing substances include skin and mucous membrane irritation, headache, fatigue, abdominal pain, memory and personality changes, and insomnia. However, such symptoms are nonspecific and may have other etiologies.
The cause of the child’s rash is more likely to be poison ivy, which is common in the wooded areas of the Midwest, an allergy, or exposure to some chemical other than a dioxin. This conclusion is suggested by the acute onset of the rash, its appearance, and its burning nature. Referral to a dermatologist may be warranted if standard measures of treating the rash are not efficacious. The child’s symptoms of headache and stomachache may be a result of such factors as stress, food intolerance, or viral infection. If symptoms do not resolve within a day or two, further investigation may be warranted.